Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
JAMA. 1994 Apr 6;271(13):992-8.

Hepatotoxic effects of tacrine administration in patients with Alzheimer's disease.

Author information

  • 1Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor.

Abstract

OBJECTIVE:

To characterize the hepatic effects of tacrine treatment in patients with Alzheimer's disease.

DESIGN:

Controlled trials of tacrine therapy consisting of two blinded, parallel-group trials; three blinded, enrichment-design trials; and their respective open-label extensions.

SETTING:

Multicenter clinical trials in the United States, France, and Canada.

PATIENTS:

A total of 2446 men and women at least 50 years of age with a diagnosis of probable Alzheimer's disease of mild to moderate severity and in good health without significant hepatic, cardiovascular, or renal disease.

INTERVENTION:

Administration of tacrine vs placebo, with weekly measurement of serum hepatic enzymes.

MAIN OUTCOME MEASURES:

Incidence, maximum severity, and timing of event for serum alanine aminotransferase (ALT) elevation.

RESULTS:

Among the 2446 patients who received tacrine in clinical trials, ALT levels greater than the upper limit of normal (ULN) occurred on at least one occasion in 1203 patients (49%), ALT levels greater than three times the ULN occurred in 621 patients (25%), and ALT levels greater than 20 times the ULN occurred in 40 patients (2%). The elevated ALT levels were generally asymptomatic and occurred more frequently in women than men. The mean time from initiation of tacrine treatment to first ALT level greater than three times the ULN was 50 days, and 90% of all initial ALT levels greater than three times the ULN occurred during the first 12 weeks of treatment. Of 145 patients who discontinued tacrine treatment because of an ALT level greater than three times the ULN and were rechallenged, 127 (88%) were able to resume long-term therapy with the drug. In all instances, discontinuing tacrine completely reversed elevations in ALT levels, and no deaths related to hepatotoxicity occurred.

CONCLUSIONS:

These data suggest that the potential for serious hepatic toxicity can be reduced through careful monitoring of ALT levels in patients who may benefit from tacrine therapy.

Comment in

PMID:
8139084
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk